When Dr. Alyea cleared me to decrease my prednisone from 2 milligrams a day to 1 mg. a few weeks ago, I was very happy.
Prednisone suppresses your immune system, and getting off of it means also getting off the other drugs that I take to prevent pneumonia and CMV – Cytomegalovirus – which I have had several times.
I also got the go-ahead to taper another drug, Nexium, and he wanted me to do that first so that if I have problems I will know which taper to blame.
So far, so good. Now it is just about time to decrease the prednisone. Yet I am reluctant, and here is why: Prednisone mimics cortisol, a hormone naturally made by your adrenal glands. If you take prednisone for more than a few weeks, your adrenal glands decrease cortisol production. People must gradually reduce prednisone dosage to give their adrenal glands time to resume their normal function. The time it takes to recover depends on dose, individual physiology and duration of use.
Withdrawal symptoms can include fatigue, weakness, body aches, joint pain and depression.
I have certainly tapered slowly, from 40 mgs. at my high point, but I have been on it so long – almost six years – that I am concerned about getting symptoms anyway. Dr. Alyea told me that it should be fine because I am on such a low dose that my adrenal glands are already working.
Still I am concerned. I remember my friend Patricia (PJ) getting so depressed when she went off that she basically begged to get back on.
With things to do such as Chinese food with the Chipkins tonight and a trip to New York on Saturday with Katie to see “On the Town,” I don’t want to risk it.
All things considered, my New Year’s resolution is pretty easy: Take one less pill a day.
Post a Comment